Blog

< Back to Main Blog

Reader's Mail: Hair Brushing Hurts

Q. For the past two weeks I have been getting a weird symptom and I can’t seem to find out what it is. Every time I gently touch or brush a certain part of my hair along my head, I get a slightly painful feeling of pressure around the area. The weird thing is, if I touch the area with mild force, it doesn’t hurt at all. Any idea what this might be?

A. It sounds like you have a hypersensitization of the nerves of the scalp, known as allodynia, which is defined as pain resulting from a stimulus (such as a light touch) that would not normally provoke pain. Allodynia can occur when a migraine is severe and/or prolonged, and can sometimes remain even between headache attacks. You don’t say if this hypersensitive area is the entire scalp, one side or just a small coin-sized area. Though usually such symptoms are not indicative of serious pathology, you should discuss them with your healthcare provider to be sure.

James Banks, M.D.
Ryan Headache Center
St. Louis, MO

Facial Pain Not Likely Sinus Headache

Q. I am a facial pain sufferer. I have been diagnosed with TMJ (temporomandibular joint syndrome) and wear an occlusal splint at night. I also have chronic sinusitis. I had sinus surgery last year to drain the sinuses and correct my deviated septum. Since then I have had severe facial pain, particularly on one side of my face and around one eye. I have been to multiple ear, nose and throat specialists who have done sinus x-rays, CT scans and MRIs, but there is no evidence of any sinus infection or growths. I have tried antibiotics and been to several eye doctors who found nothing.

Finally, I’ve been seeing a neurologist who has tried multiple medications—imipramine, atenolol and Migrazone®. None of these worked. Now I am taking gabapentin and it seems to work a bit. Does gabapentin work for this kind of pain? Are there other avenues I haven’t pursued?

A. Most headache specialists agree that there really is no such thing as a “sinus headache.” Certainly headache can occur with full-fledged sinusitis, but, in general, a true sinus infection presents with fever, colored (green or yellow) nasal discharge, and recognizable changes on x-ray or CT scans. Many patients with “sinus headache” actually have migraine or other conditions that cause facial pain as you describe.

You don’t mention whether your facial pain occurs in short, sharp bursts (as in trigeminal neuralgia) or is steady and constant. The lack of response to the medications you have tried that are intended to treat migraine suggest that you may not have migraine, but have facial pain of uncertain cause, or “atypical facial pain.” Gabapentin is an effective therapy for this condition, and the dose can be increased gradually to achieve relief. Other medications that may be helpful for you, particularly if your pain is brief, stabbing or electric, are topiramate, carbamazepine or clonazepam.

Tarvez Tucker, M.D.
University of Kentucky Headache Clinic
Lexington, KY

Cold Eyes Precede Migraine

Q. I have suffered from migraine headaches for 45 years. The only medication that helps is Zomig® and only in the 5mg dose. For the first 38 years, my headaches were mainly hormone and food related. However, since having a hysterectomy about seven years ago, the headaches have been coming about every three days.

My question is, have you ever had anyone tell you that when they were having migraine headaches their eyeballs were cold? If so, does this mean that the blood supply to the eyes is being shut off? I would appreciate some input into this phenomenon.

A. The sensation that you describe of your eyeballs getting cold could be part of the pre-headache phase of a migraine. Some headache sufferers describe sensitivity to hot and cold as part of their migraine condition. If the sensation that you describe lasts less than 60 minutes and is completely reversible, that is very reassuring.

In any event, you state that your headaches are now coming every three days. You may want to talk with your headache provider about the option of going on a daily migraine preventive medication. If the eyeball sensation is part of your migraine condition, then a preventive might lessen it as well as help your overall quality of life by decreasing the frequency and severity of your migraines. You would likely still need the Zomig to help with acute headaches, but you may find your response to Zomig is better with a good preventive medication.

Susan Hutchinson, M.D.
Headache Center Women’s Medical Group of
Irvine Irvine, CA

Antidepressants for Migraine

Q. I currently take 360 mg daily of verapamil to prevent migraine and my doctor has now added 5 mg of Vivactil®. I am curious about the success of Vivactil. Has this treatment been effective for migraine? What are the typical side effects that I should be aware of? I would appreciate any information as I have some concern about using antidepressant medications.

A. First off, whenever you are given a new medication, make sure you ask your healthcare provider to review the rationale for and typical side effects of the medication and also ask about any potential interactions. This is a reasonable request and your healthcare provider should provide this information. Having such a dialogue generally improves the doctor-patient relationship and encourages a more mutual participation in decision making.

Vivactil (protriptyline) is a tricyclic antidepressant medication similar to amitriptyline (Elavil®), but tends to not cause as much sedation. No well-designed randomized, placebo-controlled studies have been done regarding Vivactil as a preventive medication for headache. In fact, not many such studies have been done on any of the antidepressants. However, extensive clinical practice experience has demonstrated the reasonable effectiveness of antidepressant medications in preventing or reducing migraine headaches. Antidepressants help maintain a balance of brain chemistry and neurotransmitters (principally norepinephrine, serotonin and dopamine), making the “storms” of migraine less likely. Antidepressants can be effective in reducing headaches even in people who are not depressed.

The most common side effects of Vivactil are drowsiness, dizziness, fatigue, dry mouth and difficulty urinating. At high doses, it may alter heart conduction and rhythm. It may also cause some increase in weight, blood pressure and heart rate. In rare instances it may actually be associated with increased headaches, but, in general, tricyclic antidepressants decrease the frequency of episodic headaches in almost half of patients by 50% or more. It may take several weeks before improvement is noted.

Remember, all migraine preventives (and also acute medications) react differently in different individuals. Some people experience a lot of side effects, while others experience few or even no side effects. So don’t let the list of medication side effects keep you from trying it (at least not without talking to your healthcare provider).

James Banks, M.D.
Ryan Headache Center
St. Louis, MO

Vitamin C and Cluster Headaches

Q. I developed continuous cluster headaches two years ago. I no longer drink alcohol, or eat chocolate or citrus. I never smoked. I do take vitamin C every day. Would vitamin C affect cluster headaches like eating citrus does?

A. To my knowledge, vitamin C has not been studied in the treatment or prevention of cluster headache. Neither is it known to make cluster headache worse.

There are several medications that have been studied in chronic cluster headache, such as lithium, topiramate, melatonin, valproic acid and methysurgide. Since many of these medications have complex potential effects on the body and brain, it is important to receive these prescription medications from a healthcare provider familiar with cluster headache, which is a far less common syndrome than migraine headache, but extremely debilitating.

Tarvez Tucker, M.D.
University of Kentucky Headache Clinic
Lexington, KY

Get Second Opinion When Considering Surgery

Q. After many years of being diagnosed with other conditions, I have now been diagnosed with occipital neuralgia. I’ve had stabbing pains in my head for about 30 years. They are like a knife going in and last no more than 30 seconds.

I have always been headache-prone, but my headaches seemed to get worse after a vehicle accident in which my head hit the roof of the car. I am in constant pain. It starts at the occipital area on the left side of my head and radiates to my temple, eye and sinus, and over my ear. Occasionally, it goes to the right side.

I have tried radio frequency surgery three times with little success. I am currently on Imitrex® as needed and Percocet® and Soma® for the constant pain. My current pain specialist is recommending an electronic nerve implant. I’ve been reading about microvascular decompression. I would like your input on this.

A. Before considering any surgical procedure, whether it is a decompressive surgery or an implant of a device, it is always best to seek more than one surgical opinion. The type of chronic pain you describe is a difficult problem, and may require a multidisciplinary approach. Your description does not sound like simple occipital neuralgia, and I suspect there is more than one type of head pain involved in your overall headache presentation. Management may require a complex approach with other treatment strategies in addition to a surgical approach. If you have not seen a headache specialist, I would suggest you consider it.

Christina Peterson, M.D.
The Oregon Headache Clinic
Milwaukie, OR

No Comments

Post A Comment

Subscribe to our Newsletter

Gain access to the most current migraine and headache information, prevention,

treatment, research, and news.